Alert archive / Kentucky / River Flood Warnings in 2013

River Flood Warning 14, NWS Jackson, KY

December 6, 2013Estill County, Kentucky

NWS Jackson, KY issued this river flood warning at Dec 6, 2013, 11:48 AM EST for Estill County, Kentucky. It took effect at Dec 7, 2013, 7:40 AM EST. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2013, 11:48 AM EST (16:48 UTC)
In effect from
Dec 7, 2013, 7:40 AM EST
Expired
Dec 9, 2013, 10:16 AM EST
In force
51 hr
Issued by
NWS Jackson, KY
Flood severity
Minor

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 21.69 ft at Dec 8, 2013, 1:00 AM EST.

actionminormoderate1015202512/0612/0712/0812/0912/10
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Dec 5, 5:07 PM EST, 18 hours 41 minutes earlier.

Area forecast discussion, Dec 5, 5:07 PM EST, 18 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
507 PM EST THU DEC 5 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 417 PM EST THU DEC 5 2013

A STRONG COLD FRONT WAS PROGRESSING SOUTHEAST ACROSS THE AREA AT MID
AFTERNOON...WITH TEMPS RANGING FROM THE MID 40S IN OUR FAR NW
COUNTIES TO 70 IN THE FAR SE. AN AREA OF SHOWERS WAS ACCOMPANYING THE
FRONT. THERE WAS SOME LIGHTNING IN THE PRECIP EARLIER...BUT NO CLOUD
TO GROUND STRIKES HAVE BEEN DETECTED NEAR OUR AREA SINCE ABOUT MID DAY.

THE FRONT WILL EXIT SE OUT OF THE JKL FORECAST AREA EARLY THIS
EVENING AND THEN STALL OVER THE APPALACHIANS. WARM/MOIST AIR WILL
CONTINUE TO RIDE OVER THE BOUNDARY UNTIL LATE IN THIS PERIOD. AN
IMPULSE TRAVELING ALONG THE FRONT WILL BRING AN UPTICK IN THE PRECIP
ON FRIDAY.

HAVE GENERALLY USED A GFS/NAM BLEND...EXCEPT FOR TEMPS ON FRIDAY.
GAVE MORE WEIGHT TO THE GFS WHICH WAS NOTABLY COOLER IN OUR SE
COUNTIES. THE NAM PULLED THE FRONTAL BOUNDARY FURTHER NW...BUT
DESPITE NOT BRINGING IT FIRMLY NW ACROSS THE STATE LINE STILL SHOWED
HIGHS NEAR 70 IN OUR FAR SE...WHICH SEEMED TOO HIGH.

WITH COLDER AIR ARRIVING FROM THE NW ON FRIDAY AND FRIDAY NIGHT...
RAIN WILL BEGIN TO CHANGE TO WINTRY PRECIP FROM NW TO SE LATE
FRIDAY...WITH THE TRANSITION SHIFTING SE ACROSS THE AREA FRIDAY
EVENING AS PRECIP WINDS DOWN. THE TREND IS FOR A SLOWER CHANGEOVER.
ONCE DEEP MOISTURE TO THE -10C LEVEL IS LOST...WILL EXPECT AREAS OF
DRIZZLE AND FREEZING DRIZZLE OVERNIGHT FRIDAY NIGHT IN THE LINGERING
SHALLOW MOISTURE. MOST OF THE CONCERN FOR WINTER WX IS IN THIRD
PERIOD. THE GFS AND NAM DO NOT AGREE ON THE DEGREE OF WARM AIR
ALOFT...WHICH PUTS THE TYPE OF WINTER PRECIP STILL IN QUESTION. AN
ADVISORY MAY STILL BE NEEDED...BUT HAVE HELD OFF ON ISSUANCE AT THIS
TIME.

FORECAST SOUNDINGS STILL SHOW ELEVATED INSTABILITY TONIGHT AND
FRIDAY...AND IN LIGHT OF EARLIER LIGHTNING...HAVE USED A SLIGHT
CHANCE OF THUNDER.

1/3 TO 2/3 OF AN INCH OF RAIN HAS BEEN COMMON SO FAR WHERE RAIN HAS
MOVED THROUGH TODAY. RAIN IS NOT EXPECTED TO BE PARTICULARLY HEAVY
TONIGHT...BUT AS IT PICKS UP ON FRIDAY INTO FRIDAY NIGHT...MODELS
SHOW POTENTIAL FOR MORE THAN ANOTHER INCH. WITH A FLOOD WATCH ALREADY
IN PLACE...WILL LEAVE IT AS IS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 445 PM EST THU DEC 5 2013

THERE ARE TWO MAIN FORECAST CONCERNS DURING THE LONG TERM PERIOD. THE
FIRST IS THE TAIL END OF THE EVENT FROM THE NEAR TERM PERIOD. THIS
WILL BE AS THE DEEPER MOISTURE DEPARTS...BUT SOME LOW LEVEL MOISTURE
LINGERS AS COLD AIR MOVES IN IN THE LOWER LEVELS AND THERE WILL
LIKELY BE NO ICE IN THE CLOUDS. LOW LEVEL WINDS ARE EXPECTED TO BE
NORTH TO NORTHEASTERLY EARLY IN THE PERIOD...SO ANY LINGERING
DRIZZLE/FREEZING DRIZZLE OR LIGHT FREEZING RAIN THAT FALLS SHOULD NOT
LINGER VERY LONG INTO THE PERIOD AS THE BOUNDARY IS PUSHED SOUTHEAST
OF THE AREA...TEMPORARILY. SFC HIGH PRESSURE NOSING INTO THE OHIO
VALLEY FROM THE PLAINS/MS VALLEY REGION SHOULD LEAD TO A DRY SAT
AFTERNOON AND EVENING IN BETWEEN ROUNDS OF PRECIPITATION. BLACK ICE
AND SOME ICY SPOTS WILL BE A CONCERN EARLY ON SATURDAY AS
TEMPERATURES BEGIN THE DAY IN THE LOWER 20S NORTHWEST TO AROUND 30
OR THE LOWER 30S VALLEYS NEAR THE VA AND WV BORDERS IN THE SOUTHEAST.
TEMPS ON SAT SHOULD CLIMB ABOVE FREEZING...AT LEAST BRIEFLY FROM
NEAR THE INTERSTATE 64 CORRIDOR ON TO THE SOUTH.

THE SECOND CONCERN IN THE LONG TERM PERIOD IS AS SOUTHERN STREAM MID
LEVEL WAVE MOVING FROM MEXICO TOWARD THE LOWER MS VALLEY AND
DEVELOPMENT OF A SFC LOW IN THE GULF AND AN INVERTED TROUGH NORTH
INTO THE TN AND OH VALLEY REGION SAT NIGHT AND INTO SUNDAY. AS THE LOW
LEVEL JET BRINGS WARMER AIR AND MOISTURE NORTH ALOFT FIRST...ON SAT
NIGHT AND INTO SUNDAY...ISENTROPIC LIFT WILL LEAD TO TOP DOWN
SATURATION. AS THE ATMOSPHERE SATURATES THERE COULD BE A LITTLE SNOW
THAT FALLS...ESPECIALLY FROM NEAR THE MTN PARKWAY AND ON TO THE
NORTH...BUT WARMER AIR SURGING IN FURTHER TO THE SOUTHEAST SHOULD
TRANSITION PRECIPITATION OVER TO LIQUID FORM BY LATE SAT NIGHT OR
EARLY SUN NEAR THE TN/VA/KY TRI STATE AREA. THIS TRANSITION THROUGH
FREEZING RAIN TO RAIN SHOULD OCCUR LATEST IN THE NORTHWEST.
OVERALL...THIS MAY HAVE ITS MOST WIDESPREAD AFFECT ON MOST OF THE
AREA NEAR OR SHORTLY AFTER DAWN ON SUNDAY. HOWEVER...IT APPEARS THE
FAR NORTHWEST WILL NOT CHANGEOVER TO ALL RAIN ACROSS THE BOARD UNTIL
EARLY TO MID AFTERNOON ON SUNDAY. THERE WILL LIKELY BE A LARGE
TEMPERATURE GRADIENT ACROSS THE AREA ON SUNDAY FOR MAX T WITH MID 30S
NORTHWEST AND MID 40S NEAR THE VA BORDER.

TEMPERATURES SHOULD THEN REMAIN SUFFICIENTLY WARM FOR ANY PRECIPITATION
ON SUN NIGHT TO REMAIN AS RAIN AS ADDITIONAL WAVES OR WAVES MOVE
NORTHEAST ALONG THE BOUNDARY WHILE MID LEVEL WAVES MOVE BY IN THE SW
FLOW ALOFT. A SHORTWAVE MID LEVEL TROUGH EXTENDING FROM THE WESTERN
GREAT LAKES DOWN INTO THE PLAINS WILL MOVE NORTHEAST AND CROSS THE
OHIO VALLEY ON MONDAY NIGHT INTO TUESDAY...AND BRING AN END TO
PRECIPITATION CHANCES BY EARLY TUE. A BRIEF ROUND OF FEW FLURRIES OR
LIGHT SNOW SHOWERS COULD OCCUR AT THAT POINT.

HOWEVER...SFC AND UPPER LEVEL RIDGING SHOULD BUILD IN FOR MIDWEEK AND
GENERALLY REMAIN IN CONTROL THROUGH THE END OF THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 717 AM EST THU DEC 5 2013

CONDITIONS WILL GRADUALLY DETERIORATE THROUGH THE PERIOD AS A COLD
FRONT MOVES SOUTHEAST ACROSS THE COMMONWEALTH AND THEN STALLS JUST
SOUTHEAST OF THE AREA. THIS WILL BRING A PROLONGED PERIOD OF RAIN
WITH IFR CEILINGS/VISIBILITIES AT TIMES. AN AMPLE LOW LEVEL JET
WILL PROVIDE THE THREAT OF LOW LEVEL WIND SHEAR EAST OF I-75 THROUGH
15Z. SOUTH WINDS AT AROUND 10 KTS WILL GRADUALLY VEER TO THE SOUTHWEST
DURING THE DAY...AND THEN SHIFT TO THE NORTHWEST BEHIND THE COLD
FRONT LATER THIS AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...HAL
LONG TERM...JP
AVIATION...GEOGERIAN
Hazardous weather outlook, Dec 5, 4:48 PM EST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EST THU DEC 5 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
448 PM EST THU DEC 5 2013

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED HEAVY RAINFALL MAY OCCUR TONIGHT...LEADING TO LOCALIZED
MINOR FLOODING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY. RAIN MAY FALL
HEAVY AT TIMES ON FRIDAY...BEFORE TRANSITIONING TO A WINTRY MIX LATE
FRIDAY AND FRIDAY EVENING BEFORE THE PRECIPITATION TAPERS OFF. THE
RAINFALL MAY LEAD TO LOCALIZED FLOODING AND COULD ALSO BRING
SIGNIFICANT RISES ON AREA RIVERS.

A WINTRY MIX OF PRECIPITATION IS ALSO EXPECTED IN MANY AREAS
SATURDAY NIGHT INTO SUNDAY AT THE ONSET OF THE NEXT ROUND OF
PRECIPITATION...BEFORE IT CHANGES TO ALL RAIN ON SUNDAY. THE RAIN MAY
FALL AT HEAVY AT TIMES FROM SUNDAY INTO MONDAY...WHICH MAY CREATE
LARGER FLOODING ISSUES DUE TO THE ALREADY SATURATED SOIL...WITH SOME
AREA RIVERS POSSIBLY RISING INTO FLOOD STAGE INTO EARLY NEXT WEEK.

THERE IS ALSO A CHANCE OF SNOW MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO REPORT FLOODING AND WINTER
WEATHER TONIGHT THROUGH THE WEEKEND.

HAL/JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 4:12 AM ESTWinter Weather AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more27 hr
Dec 6, 7:26 AM ESTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Morgan4 hr
Dec 6, 9:46 AM ESTAreal Flood AdvisoryJKLBath, Breathitt, Clay, Elliott, Estill, Floyd and 14 more12 hr
Dec 6, 12:12 PM ESTRiver Flood AdvisoryJKLLee5 days
Dec 6, 1:03 PM ESTAreal Flood AdvisoryJKLBell, Breathitt, Clay, Floyd, Johnson, Knott and 14 more6 hr
Dec 6, 3:10 PM ESTRiver Flood WarningJKLEstill, Powell17 hr
Dec 6, 3:28 PM ESTRiver Flood AdvisoryJKLOwsley37 hr
Dec 6, 5:04 PM ESTAreal Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Pulaski and 3 more17 hr
Dec 6, 5:11 PM ESTAreal Flood WarningJKLBreathitt, Estill, Lee, Leslie, Menifee, Morgan and 4 more17 hr
Dec 6, 5:31 PM ESTAreal Flood WarningJKLBreathitt, Elliott, Floyd, Johnson, Knott, Magoffin and 6 more17 hr
Dec 6, 5:42 PM ESTAreal Flood WarningJKLBell, Clay, Estill, Jackson, Knox, Lee and 5 more17 hr
Dec 6, 6:09 PM ESTAreal Flood WarningJKLBell, Floyd, Harlan, Knott, Leslie, Letcher and 3 more16 hr

Nearby

River Flood Warnings in Kentucky, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.